Canada’s authorities warn that carfentanil, a powerful opioid, has been found in at least one overdose case.
Canada’s Northwest Territories (NWT)’s chief public health officer issued a public announcement, warning consumers that one of the most toxic fentanyl analogs in existence, carfentanil, was found in at least one resident of the territory who overdosed. According to the Centers for Disease Control and Prevention (CDC), “Fentanyl and fentanyl analogs are increasingly involved in opioid overdose deaths, and new fentanyl analogs continue to be identified. Carfentanil, the most potent fentanyl analog detected in the United States, is intended for sedation of large animals and is estimated to have 10,000 times the potency of morphine.”
Carfentanil and substances like it “are extremely toxic and can cause immediate and unexpected overdose, even in frequent users who have high levels of drug tolerance,” the advisory stated, continuing, “Even small quantities can result in overdose and death. The public is warned against touching or handling, in any way, any suspect substance. Unintentional exposure to pure fentanyl or carfentanil, including touching, ingesting, or inhaling, can cause serious harm – including death.”
“Confirmation of this drug in the NWT is very concerning to all those involved in addressing the opioid crisis,” said Dr Andy Delli Pizzi, the NWT’s deputy chief public health officer. “All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be alarmed that carfentanil is present in NWT drugs.”
Certain areas of Canada, including Alberta, have seen an uptick in opioid overdoses in general since the onset of COVID-19, reporting, “In the first three months of 2020, Alberta saw 127 overdose deaths related to fentanyl, an increase from 105 in the last quarter of 2019.”
“We have, for the last year, seen pretty consistently those numbers coming down with some of the interventions we’ve done – increased access to supervised consumption sites, take-home naloxone kits, improved access to treatment and opiate agonist treatment. So, to see that number coming up is quite concerning to us,” Dr. Karine Meador said, adding, “The appearance of carfentanil in the drug supply has in the past been associated with increased overdose deaths.”
Dr. Meador believes most overdoses from potent drug occur from accidental exposure. She said, “I would say right now people are expecting that what they’re using is fentanyl or even heroin. You’ll see people tend to use terms like ‘dope’ or ‘down’ to describe what they’re using…Very few people come in and tell me ‘I’m using carfentanil.’ So, for them, it is merely accidental exposure.”
Dr. Robert Glatter of Lenox Hill Hospital in New York City agreed. Very few people would request elephant tranquilizer from a dealer. “People who buy heroin from dealers on the street may not even be aware that they are taking the drug,” he said. “Dealers often cut their heroin with such synthetic drugs to make their supply last longer, while also making it more potent.”